Abuse of Opana ER (oxymorphone) associated with thrombotic thrombocytopenic purpura

January 15, 2013, 2:14 am

★★★½☆

Thrombotic Thrombocytopenic Purpura (TTP)-Like Illness Associated with Intravenous Opana ER Abuse — Tennessee, 2012. MMWR 2013 Jan 11;62:1-4.

Full Text

This paper describes a 2012  CDC investigation into a cluster of 15 cases of thrombotic thrombocytopenic purpura (TTP)-like illness in the state of Tennessee. TTP-like illness was defined as microangiopathic hemolytic anemia (hemolytic anemia anemia based on haptoglobin and lactate dehydrogenase with schistocytes and an admission platelet count < 50,000/μL. Typical TTP-like signs and symptoms included nausea (11 patients), abdominal pain (11), fatigue (10), and fever (6).

Drugs previously associated with secondary TTP include quinine, platelet aggregation inhibitors such as ticlopidine and clopidogrel, and some immunosuppressants including cyclosporine.

The strongest common thread shared by 14 of these patients was a history of injecting new formulation Opana ER (extended-release oxymorphone). In Feburary 2012, Opana ER was reformulated to discourage abuse by crushing or dissolving the tablets. Among the new inactive ingredients in the tablets were polyethylene oxide (PEO) and polyethylene glycol (PEG). OxyContin was also reformulated in recent years with the addition of PEO (but not PEG). There have been no cases of TTP-like illness in patients who have snorted or injected the new Oxycontin.

Significantly, 9 of 28 control patients without TTP-like manifestations also reported a history of injecting Opana ER, including 7 who abused the new formulation.

The paper recommends that patients with TTP-like illness and no apparent cause be asked about IV drug use. Patients prescribed Opana ER should be warned that the drug should be taken only as directed, and informed of the risk of abuse.

2 Comments:

  1. Greg Says:

    Dr. Gussow,

    I just diagnosed two cases of this in an ER in South Carolina. A female patient presented with an obvious hemolytic anemia and TTP picture of unclear etiology. She had track marks on her arm but stated they were from an “IV 4 months before during a previous admission.” She denied IVDA to me, but when she told me that her husband was currently admitted to another hospital in the city with TTP, we specifically asked if they were both injecting Opana ER and at that point she admitted it.

  2. Leon Says:

    Greg:

    Thanks for the comment. Great pick-up!